Cover image for Aspartame (NutraSweet®) : is it safe?
Aspartame (NutraSweet®) : is it safe?
Roberts, H. J. (Hyman Jacob), 1924-
Publication Information:
Philadelphia, PA : Charles Press, 1990.
Physical Description:
viii, 315 pages ; 24 cm
Format :


Call Number
Material Type
Home Location
Central Library QP801.A84 R63 1990 Adult Non-Fiction Central Closed Stacks

On Order

Reviews 3

Booklist Review

A respected clinician and researcher presents his concerns about the sweetener aspartame, popularly known as Nutrasweet. Now used in more than 1,200 products--from soft drinks to over-the-counter medicines--and consumed by more than 100 million in the U.S., aspartame is likely to be approved soon for such other products as baked goods and low-alcohol beer. After briefly discussing the substance's metabolization and resultant by-products, Roberts concentrates on his clinical observations and the most common complaints ascribed to aspartame: severe headache, seizures, impairment of vision, dizziness, unexplained pain, rashes, extreme fatigue, depression, personality change, and confusion with memory loss. He also weighs the interactions between aspartame and common prescription drugs; aspartame's effects on such specific age or conditional groups as infants, the elderly, diabetics, and alcoholics; aspartame as a public health hazard; and the governmental regulatory and approval process for aspartame. Throughout, he brings specific data and well-reasoned argument to bear on the continuing aspartame controversy. To include references and index. --Karen Graves

Library Journal Review

This is the first book to detail the troubled history of Nutrasweet, a synthetic sweetener used by 100 million Americans. It has been blamed for such symptoms as headache, hyperactivity in children, and increased carbohydrate craving. The Food and Drug Administration continues to approve use of it in more and more products, while many health professionals continue to urge caution and moderation. Roberts sees overuse of Nutrasweet as a major public health threat. He bases his polemic on his clinical observations, review of the literature, correspondence with members of the scientific community, and careful medical histories of ``aspartame reactors.'' While this is not easy reading, it is an important book for consumer health collections.-- Evelyn L. Mott, Palm Beach Cty. P.L., Fla. (c) Copyright 2010. Library Journals LLC, a wholly owned subsidiary of Media Source, Inc. No redistribution permitted.

Choice Review

Aspartame is a widely used sweetener in foods. Roberts, a physician, appears to be a well-credentialed internist who does not believe the assurances of the Food and Drug Administration, the American Medical Association, the American Diabetes Association, or the Professional Advisory Board of The Epilepsy Institute that aspartame is the most well-tested substance added to the food supply and that it is safe. Numerous controlled studies indicate no adverse effects of aspartame. Yet, Roberts recounts many anecdotal and clinical case studies of people who have had adverse reactions to aspartame. In some cases, the amount of aspartame-containing product reportedly used would certainly astonish nutritionists who continuously preach moderation. A question that can be asked is, Should a product be considered unsafe if used at outrageous and abusive levels by some individuals? Some of the book's points might deserve consideration by researchers in the medical community, but it is of concern that the book is designed for the general public and that the author will promulgate these "findings" on talk shows as he tours promoting this book and creating fear about a component of the food supply comprised of two amino acids (aspartic acid and phenylalanine) found in greater quantities in normal food. For instance, there are five to ten times more of these two amino acids in milk. There are several times more of one of its breakdown products (methanol) in a glass of fruit juice than in a diet beverage sweetened with aspartame. Therefore, it is doubtful that this dipeptide causes any harm. Definitely not recommended for the general public. -J. M. Jones, The College of St. Catherine

Google Preview